Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 211, NWS Wichita, KS

August 9, 2017Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 9, 2017, 6:37 PM CDT for Harper County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2017, 6:37 PM CDT (23:37 UTC)
Expired
Aug 9, 2017, 7:30 PM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 59 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:20 PM CDTHAIL 0.755 S Harper, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WUUS53 KICT 092337
SVRICT
KSC077-100030-
/O.NEW.KICT.SV.W.0211.170809T2337Z-170810T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
637 PM CDT WED AUG 9 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Harper County in south central Kansas...

* Until 730 PM CDT

* At 637 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Attica, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Anthony, Harper, Attica and Crystal Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3723 9835 3732 9835 3739 9828 3739 9799
      3725 9787 3708 9814
TIME...MOT...LOC 2337Z 308DEG 24KT 3734 9817 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
1 follow-up statement
785 
WWUS53 KICT 100001
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
701 PM CDT WED AUG 9 2017

KSC077-100030-
/O.CON.KICT.SV.W.0211.000000T0000Z-170810T0030Z/
Harper KS-
701 PM CDT WED AUG 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN HARPER COUNTY...

At 701 PM CDT, a severe thunderstorm was located near Harper, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Anthony, Harper, Attica and Crystal Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3723 9835 3732 9835 3739 9828 3739 9799
      3725 9787 3708 9814
TIME...MOT...LOC 0001Z 317DEG 20KT 3723 9807 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:36 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 9, 6:36 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
636 PM CDT Wed Aug 9 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 206 PM CDT Wed Aug 9 2017

Showers and storms that are lingering over east/central KS look
to be the result of 850-700mb moisture advection that will
continue this afternoon over at least eastern KS. Meanwhile,
surface based storm development is expected along a surface trough
from central Nebraska into far nw KS. This activity is expected
to try and work to the southeast this evening, potentially
impacting at least central KS. Also cant rule out at least some
iso activity just about anywhere tonight as mid level warm
advection remains with minimal capping.

Low level moisture will remain on the high side for Thu which will
lead to some better instability with the airmass remaining
uncapped. Not much in the way of surface focus for activity Thu
with upslope processes over the high Plains providing the most
likely forcing for development. There is strong model agreement in
widespread storms developing Thu evening as 850-700mb theta-e
advection and moisture transport really ramps up. In addition, a
decent upper jet looks to track across northern KS Thu night,
placing much of the forecast area in the right entrance region of
the jet. Even with meager instability, with increasing shear,
can't rule out a strong/severe storm Thu night, however feel that
high rainfall rates and potential flooding will be the bigger
issue. This will mainly be due to an unseasonal high PW airmass
in place.

Bulk of the activity should be pushing south of the forecast area
for Fri with just some lingering sct activity over far southern
KS. Pattern looks to become active again Sat into Sat night as
both ECMWF and GFS agree on shortwave energy digging across the
northern Rockies and swinging into the northern Plains.

Even though higher dewpoints will continue to make it feel muggy,
confidence is high that afternoon maxes remain below seasonal
normals as they continue to top out in the 80s.

.LONG TERM...(Sunday through Wednesday)
Issued at 206 PM CDT Wed Aug 9 2017

There is decent agreement between medium range models in some weak
ridging setting up over the Rockies/high Plains for Sun into Mon
with a shortwave trough anchored from the Great Lakes into the
Ohio Valley. The big question for our precip chances through these
periods will be how far south the baroclinc zone gets pushed. If
it hangs up over southern KS then we would likely continue at
least some sct storm chances. However, there are also model
solutions pushing the front down into OK which would greatly
diminish our precip chances. So with model differences will not go
too far yet in either direction. Confidence is much higher with
regards to temps, as they will remain well below seasonal
averages through these extended periods.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 623 PM CDT Wed Aug 9 2017

Convective activity ongoing will continue moving southeast across
the region. Storms are gradually decreasing in intensity and this
trend is expected to continue.

Overnight, there is a small chance of some fog across areas that
receive rain, but confidence is too low to introduce into the TAFs
at this time. Will continue to monitor the situation.

Additional storms expected Thursday mainly during the afternoon
and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  87  68  84 /  70  30  70  20
Hutchinson      66  86  66  83 /  90  20  60  20
Newton          66  85  66  82 /  50  30  60  20
ElDorado        66  85  67  83 /  60  40  60  20
Winfield-KWLD   68  87  68  84 /  50  40  70  30
Russell         63  84  63  84 /  20  20  40  10
Great Bend      65  85  65  84 /  90  20  50  20
Salina          65  86  66  85 /  50  20  40  10
McPherson       65  86  65  83 /  70  20  50  20
Coffeyville     68  85  68  84 /  40  60  60  40
Chanute         67  84  68  84 /  60  60  50  30
Iola            66  84  67  83 /  60  60  50  30
Parsons-KPPF    68  84  68  84 /  40  60  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KRC
Hazardous weather outlook, Aug 9, 5:24 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
524 PM CDT Wed Aug 9 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
524 PM CDT Wed Aug 9 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms will be possible into the early evening hours.  A
few storms west of I-135 will be capable of golfball size hail,
winds to 60 mph along with heavy rainfall. For the remainder of the
overnight hours the stronger storms will be capable of 50 mph winds,
small hail and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will increase Thursday evening, especially
across southern Kansas. While a couple severe storms producing
large hail and downburst winds can't be ruled out, the bigger
threat looks to be heavy rain and potential flooding Thursday night.

Scattered storm chances will continue over much of the area for the
weekend into the start of the work week. Some of these storms could
become strong, and will be capable of producing gusty winds, small
hail, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

KRC

In the hours before

Local storm report, Aug 9, 4:09 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             1 E HOISINGTON          38.52N 98.76W
08/09/2017  M0.75 INCH       BARTON             KS   TRAINED SPOTTER

&&

JAS
Special weather statement, Aug 9, 4:22 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
422 PM CDT WED AUG 9 2017

KSZ091-092145-
Harper KS-
422 PM CDT WED AUG 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Harper County in south central Kansas...

* Until 445 PM CDT

* At 420 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Attica...
  moving east at 20 mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Anthony, Harper, Attica, Bluff City, Freeport and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3706 9829 3728 9828 3728 9780 3706 9780
TIME...MOT...LOC 2122Z 287DEG 10KT 3716 9821

HAYES
Local storm report, Aug 9, 4:33 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
433 PM CDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             HOISINGTON              38.52N 98.78W
08/09/2017  M1.75 INCH       BARTON             KS   PUBLIC

&&

JAS
Local storm report, Aug 9, 5:00 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
500 PM CDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             ALBERT                  38.45N 99.01W
08/09/2017  E1.75 INCH       BARTON             KS   PUBLIC

&&

RBL
Local storm report, Aug 9, 5:24 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
524 PM CDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     FLOOD            ELLINWOOD               38.36N 98.58W
08/09/2017                   BARTON             KS   PUBLIC

            STREET FLOODING IN ELLINWOOD.

&&

JAS
Special weather statement, Aug 9, 6:30 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
630 PM CDT WED AUG 9 2017

KSZ082-091-100000-
Harper KS-Kingman KS-
630 PM CDT WED AUG 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Harper County in south central Kansas...
  South central Kingman County in south central Kansas...

* Until 700 PM CDT

* At 628 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles east of Nashville, or 11
  miles north of Attica...moving southeast at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Harper, Attica, Spivey and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3716 9816 3732 9835 3735 9835 3749 9822
      3739 9794 3723 9791
TIME...MOT...LOC 2330Z 302DEG 19KT 3740 9825

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:50 PM CDTSpecial Weather StatementICTRussell25 min
Aug 9, 3:25 PM CDTSpecial Weather StatementICTRussell35 min
Aug 9, 3:31 PM CDTSevere Thunderstorm WarningICTBarton, Russell59 min
Aug 9, 3:47 PM CDTSevere Thunderstorm WarningICTBarton43 min
Aug 9, 4:19 PM CDTSevere Thunderstorm WarningICTBarton41 min
Aug 9, 4:22 PM CDTSpecial Weather StatementICTHarper23 min
Aug 9, 4:59 PM CDTSevere Thunderstorm WarningICTBarton31 min
Aug 9, 5:07 PM CDTAreal Flood WarningICTBarton4 hr
Aug 9, 6:30 PM CDTSpecial Weather StatementICTHarper30 min
Aug 9, 6:51 PM CDTSpecial Weather StatementICTReno24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.